Alert archive / Texas / Special Weather Statements in 2014

Special Weather Statement, NWS Midland/Odessa, TX

June 14, 2014Pecos County, Texas

NWS Midland/Odessa, TX issued this special weather statement at Jun 14, 2014, 5:21 PM CDT for Pecos County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2014, 5:21 PM CDT (22:21 UTC)
Expired
Jun 14, 2014, 5:45 PM CDT
In force
24 min
Issued by
NWS Midland/Odessa, TX

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 128 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.4 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2014-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2014-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
114 J/kg
Mixed-layer CIN
-361 J/kg
Mixed-layer LCL
1558 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
361 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

300 
WWUS84 KMAF 142221
SPSMAF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
521 PM CDT SAT JUN 14 2014

TXZ075-082-142245-
PECOS-TERRELL-
521 PM CDT SAT JUN 14 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL PECOS AND NORTH CENTRAL TERRELL COUNTIES UNTIL 545 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 16 MILES SOUTHWEST OF BAKERSFIELD
AT 521 PM CDT...MOVING EAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3096 10223 3059 10222 3064 10259 3086 10261
TIME...MOT...LOC 2221Z 267DEG 17KT 3075 10249

$$


HUFFMAN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Jun 14, 2:33 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Jun 14, 2:33 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
233 PM CDT Sat Jun 14 2014

.DISCUSSION...
Dryline is trying to tighten up this PM with CNM setting at 100/42
and MAF 92/63. A few storms have initiated in the lee of Davis
Mtns near Balmorhea and based on T/Td spreads the bases are high
and there strong gusty winds are possible. TTU WRF did a very good
job with this initial convection placement/timing. WRF tracks these
storms east across the Pecos Co thru the afternoon while developing
a few discrete cells near MAF (along the dryline) just before 00Z
and a few small cells in the nrn CWFA. Severe threat will be brief
with high based multi-cell storms.

Sun/Mon a dryline will be present with a stronger ewd push Sun into
the PB, but holding up in SE NM on Mon. Pattern will be such that
the mid level ridge is well to the s-se allowing for a w-sw mid
level flow. This implies that track for shrtwv trof/s will be favored
farther n in the stronger wsw mid level flow. Thus the storm potential
will primarily be dictated by the diurnal heating cycle/dryline
circulation and orographics (mostly Davis Mtns being the genesis
source). 0-6km bulk shear is not very strong and weakest across
the Trans Pecos. CAPES in proximity to dryline and weakest CINH
are progged by NAM12 to around 500-2000 J/KG. Thus, isolated
severe threat at best. Along and w of the dryline 85h temps will
be 30-32C Sun and 28-30C Mon. MOS confirms this with Sun looking
to be the hottest day. Isold to slight chance PoPs are already in
the forecast Sun-Mon, but Mon is the more favored day with better
low level mstr and potential for minor shrtwv trof in the n and
possibly one to the s. A key feature going forward will be the mid
level theta-e ridge and this will be another reason for convection
to initiate in the Davis Mtns/Big Bend regions. Convection
possibilities will be renewed Tue when mid level mstr/theta-e
ridge and an assocd shrtwv trof is spun off of Cristine (possibly
Mon). This will favor PoPs across the Trans Pecos, but especially
the Big Bend and Lower Trans Pecos, and possibly farther w and n
depending on track of shrtwv trof. Looking at climo of precipitable
water according to NAEFS/GEFS the PWs will be in the 75th percentile.
We will ramp up PoPs into the scattered/chance range across the
Big Bend and Lower Trans Pecos on Tue for now. There is less confidence
in precip potential Wed with GFS keeping mid level flow backed and
ECMWF veering to w and pushing moist axis e. Pattern returns to
better agreement by Fri with mid level ridging and weak n-nw flow
aloft, which could yield some precip across the n and in the mtns.
Taking a quick look at the ECMWF extended forecast the subtropical
ridge will fully develop by next weekend and hold.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 71 102  72  99  /  10  10  10  20
BIG SPRING TX              72  99  73  97  /  20  10  10  10
CARLSBAD NM                70 103  71 102  /  10  10  10  10
DRYDEN TX                  75 102  74  97  /  20  20  10  20
FORT STOCKTON TX           73 101  72  98  /  20  20  10  20
GUADALUPE PASS TX          71  92  68  93  /  10  10  10  10
HOBBS NM                   65 100  69  98  /  10  10  10  20
MARFA TX                   62  91  62  91  /  20  20  10  20
MIDLAND INTL AIRPORT TX    73 100  73  97  /  20  10  10  20
ODESSA TX                  73 100  73  97  /  20  10  10  20
WINK TX                    73 104  74 101  /  10  10  10  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Jun 14, 2:23 PM CDT, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
223 PM CDT SAT JUN 14 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151130-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
223 PM CDT SAT JUN 14 2014 /123 PM MDT SAT JUN 14 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

BRISK WINDS ALONG WITH DRIER AIR WILL RESULT IN CONDITIONS FAVORABLE
FOR FIRE GROWTH AND SPREAD IN THE GUADALUPE MOUNTAINS.

WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
THIS EVENING FROM THE WESTERN LOW ROLLING PLAINS AND PERMIAN
BASIN, SOUTHWESTWARD INTO THE DAVIS MOUNTAINS AND BIG BEND REGION,
AND INTO THE LOWER TRANS PECOS. A FEW STORMS COULD BECOME SEVERE
WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. LOCALLY HEAVY RAINFALL
WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED SUNDAY
AND SUNDAY EVENING FROM THE PERMIAN BASIN SOUTH TO THE BIG BEND
IN WEST TEXAS. THE GREATEST COVERAGE OF STORMS IS EXPECTED TO BE
SOUTH OF THE PECOS RIVER. A FEW STORMS COULD BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS POSSIBLE.

THERE IS A CHANCE OF MORE THUNDERSTORMS ACROSS PORTIONS OF SOUTHEAST
NEW MEXICO AND WEST TEXAS MONDAY AND TUESDAY. A FEW STORMS COULD
BECOME STRONG OR SEVERE WITH LOCALLY HEAVY RAINFALL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

THERE IS A 20 PERCENT CHANCE OF SPOTTER ACTIVATION LATE THIS AFTERNOON
OR EARLY THIS EVENING ALONG AND EAST OF A GAIL...MIDLAND...MARFA...
PERSIMMON GAP LINE.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 14, 3:37 PM CDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
337 PM CDT SAT JUN 14 2014

TXZ075-142100-
PECOS-
337 PM CDT SAT JUN 14 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL PECOS COUNTY UNTIL 400 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED OVER CENTRAL PECOS COUNTY AT 337 PM
CDT...MOVING EAST AT 15 MPH. THIS STORM WILL CROSS INTERSTATE 10 IN
BETWEEN FORT STOCKTON AND BAKERSFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3106 10253 3077 10247 3075 10283 3091 10286
TIME...MOT...LOC 2037Z 260DEG 12KT 3084 10272

HUFFMAN
Special weather statement, Jun 14, 5:02 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
502 PM CDT SAT JUN 14 2014

TXZ060-061-067-068-142230-
ECTOR-CRANE-WARD-WINKLER-
502 PM CDT SAT JUN 14 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHEASTERN WARD...NORTHWESTERN CRANE...SOUTHEASTERN WINKLER AND
SOUTHWESTERN ECTOR COUNTIES UNTIL 530 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTH OF WICKETT AT 502 PM
CDT...MOVING NORTHEAST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3203 10274 3177 10247 3151 10299 3167 10312
TIME...MOT...LOC 2202Z 237DEG 22KT 3164 10297

HUFFMAN
Special weather statement, Jun 14, 5:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
521 PM CDT SAT JUN 14 2014

TXZ075-082-142245-
PECOS-TERRELL-
521 PM CDT SAT JUN 14 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL PECOS AND NORTH CENTRAL TERRELL COUNTIES UNTIL 545 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 16 MILES SOUTHWEST OF BAKERSFIELD
AT 521 PM CDT...MOVING EAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3096 10223 3059 10222 3064 10259 3086 10261
TIME...MOT...LOC 2221Z 267DEG 17KT 3075 10249

HUFFMAN

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:00 PM CDTSpecial Weather StatementMAFLoving, Reeves45 min
Jun 13, 7:24 PM CDTSevere Thunderstorm WarningMAFLoving, Reeves, Ward, Winkler66 min
Jun 13, 8:05 PM CDTSevere Thunderstorm WarningMAFLoving, Pecos, Reeves, Ward, Winkler40 min
Jun 13, 8:46 PM CDTSevere Thunderstorm WarningMAFCrane, Ector, Pecos, Reeves, Ward, Winkler44 min
Jun 13, 9:04 PM CDTSpecial Weather StatementMAFAndrews26 min
Jun 13, 9:46 PM CDTSpecial Weather StatementMAFGaines29 min
Jun 13, 9:52 PM CDTAreal Flood AdvisoryMAFGaines113 min
Jun 13, 10:40 PM CDTSpecial Weather StatementMAFDawson, Gaines, Martin50 min
Jun 13, 10:42 PM CDTSpecial Weather StatementMAFReagan, Upton63 min
Jun 13, 10:53 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Martin, Midland67 min
Jun 13, 11:04 PM CDTSpecial Weather StatementMAFPecos41 min
Jun 13, 11:13 PM CDTAreal Flood AdvisoryMAFBorden, Dawson, Gaines3 hr
Jun 13, 11:20 PM CDTSpecial Weather StatementMAFReagan55 min
Jun 13, 11:34 PM CDTSpecial Weather StatementMAFBorden, Dawson, Scurry56 min
Jun 13, 11:49 PM CDTAreal Flood AdvisoryMAFBorden, Dawson, Howard, Martin, Mitchell, Scurry3 hr
Jun 13, 11:51 PM CDTAreal Flood AdvisoryMAFReagan3 hr
Jun 13, 11:54 PM CDTSpecial Weather StatementMAFCrane, Pecos66 min
Jun 14, 12:01 AM CDTAreal Flood AdvisoryMAFCrane, Pecos, Ward3 hr
Jun 14, 12:02 AM CDTAreal Flood AdvisoryMAFPecos118 min
Jun 14, 12:05 AM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Upton55 min
Jun 14, 12:22 AM CDTSpecial Weather StatementMAFUpton38 min
Jun 14, 12:37 AM CDTSevere Thunderstorm WarningMAFPecos38 min
Jun 14, 12:47 AM CDTAreal Flood AdvisoryMAFPecos, Terrell3 hr
Jun 14, 1:00 AM CDTFlash Flood WarningMAFPecos3 hr
Jun 14, 1:20 AM CDTSpecial Weather StatementMAFCrockett55 min
Jun 14, 1:26 AM CDTSevere Thunderstorm WarningMAFPecos, Terrell64 min
Jun 14, 3:37 PM CDTSpecial Weather StatementMAFPecos23 min
Jun 14, 5:02 PM CDTSpecial Weather StatementMAFWinkler28 min
Jun 14, 5:27 PM CDTSpecial Weather StatementMAFWinkler33 min
Jun 14, 5:44 PM CDTSpecial Weather StatementMAFPecos31 min
Jun 14, 6:07 PM CDTSpecial Weather StatementMAFDawson23 min
Jun 14, 6:35 PM CDTSpecial Weather StatementMAFDawson25 min
Jun 14, 6:39 PM CDTSpecial Weather StatementMAFTerrell36 min
Jun 14, 6:51 PM CDTSpecial Weather StatementMAFDawson24 min
Jun 13, 8:08 PM CDTSpecial Weather StatementMAFLea37 min

Nearby

Special Weather Statements in Texas, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.